Alert archive / Virginia / Special Weather Statements in 2020
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Apr 7, 2020, 5:13 PM EDT for Buckingham County, Virginia. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 7, 2020, 5:13 PM EDT (21:13 UTC)
- Expired
- Apr 7, 2020, 6:15 PM EDT
- In force
- 62 min
- Issued by
- NWS Blacksburg, VA
County Buckingham County, VA
The radar
The Roanoke radar (KFCX), 151 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -225 J/kg
- Mixed-layer LCL
- 1126 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
152
WWUS81 KRNK 072113
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
513 PM EDT Tue Apr 7 2020
VAZ046-047-072215-
Buckingham-Appomattox-
513 PM EDT Tue Apr 7 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN APPOMATTOX AND
BUCKINGHAM COUNTIES...
At 512 PM EDT, a strong thunderstorm was located over Bent Creek,
moving east at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Buckingham...
Dillwyn...
Bent Creek...
Toga...
Sheppards...
Andersonville...
and Gold Hill.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3757 7830 3733 7848 3733 7852 3735 7853
3735 7855 3737 7858 3740 7859 3734 7860
3744 7893 3750 7892 3752 7889 3753 7890
3754 7886 3754 7882 3757 7881 3759 7883
3760 7881 3762 7882 3769 7825
TIME...MOT...LOC 2112Z 277DEG 22KT 3752 7882
$$
KKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Apr 7, 2:45 PM EDT, 2 hours 28 minutes earlier.
Area forecast discussion, Apr 7, 2:45 PM EDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 245 PM EDT Tue Apr 7 2020 .SYNOPSIS... A nearly stationary boundary was located from Western Pennsylvania to Eastern Virginia this afternoon, while a cold front was noted across the northern Missouri Valley. This cold front will move into our region Wednesday ahead of a stronger cold front that will quickly push through our area Thursday. Showers and thunderstorms, some with locally gusty winds and hail will be possible Wednesday and Thursday. && .NEAR TERM /THROUGH WEDNESDAY/... As of 245 PM EDT Tuesday... Showers and thunderstorms continue to develop along the northern edge of of an instability axis in a zone of warm air advection. Many of the short range and high-res models have performed very poorly, with the 16Z HRRR and 12Z NAMNest showing no precip in our area at 18Z. Considering CAPES are 500-1000 J/KG and effective bulk shear values are over 35-40 knots, expect additional thunderstorms to develop during the daytime hours with the potential for hail and locally damaging winds. This activity should diminish with loss of heating, but then our attention turns to an approaching cold front from the north with will generate a line (or MCS) of showers and storms that many of the high res models agree push into our forecast area before or around dawn Wednesday. Increased winds overnight, especially in the higher elevations as a low level jet strengthens. This also will keep temps on the warm side of guidance values, especially at BLF. On Wednesday, this boundary pushes south into our forecast area, and while there is uncertainty about the amount of clearing after morning showers/storms, we expect enough heating to again generate scattered showers and storms. HREF output showing CAPES in excess of 1000 J/KG where moisture (which is expected to be deeper compared to today) will be pooling, primarily south of Highway 460. Threat for large hail and damaging winds is possible, and may be higher than today. Stayed close to the previous forecast for highs on Wednesday, but confidence lower behind the boundary in BLF/LWB where spread in the guidance is large. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... As of 210 PM EDT Tuesday... After the afternoon convection from Wednesday dies off and moves to our east, focus turns to a cold front that will arrive early Thursday morning. Confidence is high now that there will be some embedded convection with this line when it arrives thanks to CAPE values up to 500j/kg. Likewise, shear/helicity will increase ahead of the line, but guidance keeps a bulk of the greatest amounts to out north. It'll be worth keeping an eye on in case anything isolated severe occurs. After the fronts passage Thursday, our warmer weather takes leave and allows cooler weather to return. Along with the cold air return, gusty NW flow sets in. The western half of the CWA is highlighted by 40-50kt 850 winds aloft that could very likely mix down Thursday night into Friday. Still not confident if we will need a headline out for the wind or not, but certainly watching to see if something will be needed. Obviously with stout NW flow, upslope should be expect. Confidence is increasing in some light snow showers overnight into Friday. Don't get excited though. Most snow that falls will melt on contact with the round with such warm ground temps. Right now, only western Greenbrier should expect any accumulating snowfall (less than .5"). Upslope tappers off midday Friday as NW wind gradually diminishes. After that, we prep for a dry Friday night which should bring a big shock temperature wise given the recent warm weather. Waking up Saturday, much of the west will be waking up to below freezing temps, with parts of the east not far from it. That said, with the growing season started for the east, frost will be of concern. After the cold start Saturday, the remainder of the day looks high and dry with lots of sunshine to try and warm things up in the afternoon. && .LONG TERM /SATURDAY THROUGH MONDAY/... As of 200 PM EDT Tuesday... Guidance continues to get a better handle on the pressure system that is currently sitting off the California coast. Late in the week, this low gets kicked onshore and crosses across the southern U.S., eventually shifting northward to the Mid-Atlantic. Timing has come into much better agreement, with first a warm front lifting northward across the area early to mid day Sunday. With the warm front comes a return of warmer weather. By Sunday night, the cold front associated with this low will then cross the region. Total rainfall with this system looks pretty beefy compared to some of the rain events we've had recently. Right now, rain amounts could range between 1-2". After Sunday's system exits, we cool off again for Monday, though not like what happens this Thursday/Friday. Guidance hints that NW flow will establish some upslope showers Monday into Tuesday. Precip type at the moment remains rain, but temperature profiles will need to be watched over the coming days as new guidance arrives. Any area that would have the potential for snowfall would again be most likely western Greenbrier, similar to this coming Friday AM. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... As of 130 PM EDT Tuesday... Scattered thunderstorms will periodically move near or over many TAF sites this afternoon before storms gradually wane this evening. The best chance for precipitation will be south of KLWB to KBLF, with KDAN most likely to experience thunder and even small hail. Outside of the showers and storms southwest winds gusting to 25-30 MPH will be possible for the reminder of the afternoon. Winds may temporarily weaken this evening, before surging back up, especially at higher elevations, as a low level jet strengthens overnight. An approaching cold front from the north will allow showers and isolated thunderstorms to return to the area near or before dawn on Wednesday, first impacting KLWB and KBLF before moving south. In advance of this are of precipitation, MVFR cigs will develop at these sites, with the potential for IFR cigs. These MVFR cigs will continue through much of the morning on Wednesday. Occasional showers and isolated storms will also impact KBCB, KROA and KLYH on Wednesday, periodically reducing cigs and vsbys to MVFR levels. Extended Aviation Discussion... A strong cold front crosses the area Thursday morning with widespread MVFR conditions due to clouds and precipitation. Winds will be strong and gusty behind the front Thursday night. Confidence in the weather pattern Friday is low. In general winds will be diminishing and ceilings should increase to VFR except some lingering MVFR in the mountains. Another system may bring rain our way later Saturday with sub- VFR ceilings, though at the moment confidence is low. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PH NEAR TERM...PH SHORT TERM...RR LONG TERM...RR AVIATION...PH
Hazardous weather outlook, Apr 7, 4:20 AM EDT, 12 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 420 AM EDT Tue Apr 7 2020 NCZ001>006-018>020-VAZ007-009>018-022-032-033-043-044-058-059- WVZ042>044-081100- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Roanoke-Patrick-Franklin-Henry-Pittsylvania- Halifax-Charlotte-Mercer-Summers-Monroe- 420 AM EDT Tue Apr 7 2020 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Isolated to scattered thunderstorms are expected this afternoon and tonight. A few of these thunderstorms could become severe producing quarter-sized and possibly larger hail as well as damaging wind gusts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered thunderstorms are expected Wednesday and Thursday in advance of a cold front which is expected to move through the region Thursday. There is a marginal threat of severe thunderstorms both days, mainly during the afternoon and evening. The main threat from any strong to severe thunderstorms will be quarter-sized or larger hail and damaging wind gusts. In addition, strong gusty northwest winds are expected Thursday afternoon into Friday behind the strong cold front. Winds may be strong enough in some areas, especially along and west of the Blue Ridge to require a Wind Advisory. .SPOTTER INFORMATION STATEMENT... Limited spotter activation is possible this afternoon and evening with a greater likelihood of spotter activation Wednesday afternoon and evening. VAZ019-020-023-024-034-035-045>047-WVZ507-508-081100- Alleghany VA-Bath-Botetourt-Rockbridge-Bedford-Amherst-Campbell- Appomattox-Buckingham-Eastern Greenbrier-Western Greenbrier- 420 AM EDT Tue Apr 7 2020 This Hazardous Weather Outlook is for central Virginia, south central Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Scattered thunderstorms are expected this afternoon, especially in the vicinity of the I-64 corridor and northward, with isolated to scattered thunderstorms further south of this region. Quarter-sized or larger hail and damaging thunderstorm wind gusts are the main threats with any severe thunderstorms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered thunderstorms are expected Wednesday and Thursday in advance of a cold front which is expected to move through the region Thursday. There is a marginal threat of severe thunderstorms both days, mainly during the afternoon and evening each day. The main threat from any strong to severe thunderstorms will be quarter-sized or larger hail and damaging wind gusts. In addition, strong gusty northwest winds are expected Thursday afternoon into Friday behind the strong cold front. Winds may be strong enough in some areas, especially along and west of the Blue Ridge to require a Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed, especially near the I-64 corridor and northward this afternoon and evening, with spotter activation also possible again Wednesday afternoon and evening. RAB
In the hours before
Special weather statement, Apr 7, 2:16 PM EDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
216 PM EDT Tue Apr 7 2020
VAZ058-059-071845-
Halifax-Charlotte-
216 PM EDT Tue Apr 7 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHERN CHARLOTTE AND CENTRAL HALIFAX COUNTIES...
At 215 PM EDT, strong thunderstorms were clustered over northeast
Halifax and southern Charlotte Counties, between Nathalie and Saxe,
moving east at 25 mph.
Winds in excess of 30 mph and penny size hail are possible with
these storms.
Locations impacted include...
Redoak...
Clover...
Nathalie...
Scottsburg...
Mt Laurel...
Staunton River State Park...
and Crystal Hill.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 3695 7848 3687 7851 3670 7865 3665 7859
3669 7865 3669 7867 3688 7900 3699 7890
TIME...MOT...LOC 1813Z 291DEG 15KT 3690 7893
11Special weather statement, Apr 7, 2:24 PM EDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
224 PM EDT Tue Apr 7 2020
NCZ003-004-071900-
Stokes-Surry-
224 PM EDT Tue Apr 7 2020
...A STRONG THUNDERSTORM WILL AFFECT
EAST CENTRAL SURRY AND SOUTHWESTERN STOKES COUNTIES...
At 222 PM EDT, a strong thunderstorm was located over Ararat, or near
Pilot Mountain, moving east at 20 mph.
Winds in excess of 30 mph and half inch, to penny size, hail are
possible with this storm.
Locations impacted include...
Pilot Mountain...
King...
Pilot Mountain State Park...
Pinnacle...
Ararat...
Capella...
and Hanging Rock State Park.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3626 8028 3626 8045 3638 8061 3644 8059
3639 8027 3627 8028
TIME...MOT...LOC 1822Z 286DEG 19KT 3641 8054
11Special weather statement, Apr 7, 2:40 PM EDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
240 PM EDT Tue Apr 7 2020
VAZ058-059-071900-
Halifax-Charlotte-
240 PM EDT Tue Apr 7 2020
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN CHARLOTTE AND EAST CENTRAL HALIFAX COUNTIES...
At 239 PM EDT, a strong thunderstorm was located over Clover, moving
east at 25 mph.
Winds in excess of 30 mph and up to penny size hail are possible
with this storm.
Locations impacted include...
Redoak...
Clover...
Scottsburg...
Mt Laurel...
Staunton River State Park...
Dryburg...
and Wylliesburg.
LAT...LON 3670 7865 3669 7863 3668 7864 3669 7865
3669 7866 3676 7880 3687 7878 3686 7852
TIME...MOT...LOC 1839Z 281DEG 22KT 3683 7873
11Special weather statement, Apr 7, 4:18 PM EDT, 55 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 418 PM EDT Tue Apr 7 2020 VAZ023-024-034-035-045-072045- Botetourt-Amherst-Campbell-Rockbridge-Bedford- 418 PM EDT Tue Apr 7 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ROCKBRIDGE...CENTRAL CAMPBELL...EAST CENTRAL BOTETOURT...SOUTHERN AMHERST...AND NORTHEASTERN BEDFORD COUNTIES AND THE CITY OF LYNCHBURG... At 417 PM EDT, a strong thunderstorm was located over Snowden, or near Glasgow, moving southeast at 35 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Lynchburg... Glasgow... Big Island... Forest... Evington... Coleman Falls... and Madison Heights. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3750 7896 3716 7925 3752 7963 3771 7945 TIME...MOT...LOC 2017Z 302DEG 31KT 3758 7943 KK
Special weather statement, Apr 7, 4:42 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
442 PM EDT Tue Apr 7 2020
VAZ034-035-045-046-072115-
Amherst-Campbell-Bedford-Appomattox-
442 PM EDT Tue Apr 7 2020
...A STRONG THUNDERSTORM WILL AFFECT WESTERN
APPOMATTOX...NORTHEASTERN CAMPBELL...AMHERST...AND NORTHEASTERN
BEDFORD COUNTIES AND THE CITY OF LYNCHBURG...
At 440 PM EDT, a strong thunderstorm was located near Falconerville,
or 8 miles southwest of Amherst, moving east at 25 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Lynchburg...
Amherst...
Concord...
Clifford...
Big Island...
Forest...
and Rustburg.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3725 7892 3742 7945 3762 7941 3769 7899
3755 7890
TIME...MOT...LOC 2040Z 277DEG 23KT 3753 7919
KKSpecial weather statement, Apr 7, 5:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
513 PM EDT Tue Apr 7 2020
VAZ046-047-072215-
Buckingham-Appomattox-
513 PM EDT Tue Apr 7 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN APPOMATTOX AND
BUCKINGHAM COUNTIES...
At 512 PM EDT, a strong thunderstorm was located over Bent Creek,
moving east at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Buckingham...
Dillwyn...
Bent Creek...
Toga...
Sheppards...
Andersonville...
and Gold Hill.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3757 7830 3733 7848 3733 7852 3735 7853
3735 7855 3737 7858 3740 7859 3734 7860
3744 7893 3750 7892 3752 7889 3753 7890
3754 7886 3754 7882 3757 7881 3759 7883
3760 7881 3762 7882 3769 7825
TIME...MOT...LOC 2112Z 277DEG 22KT 3752 7882
KKThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 11:34 AM EDT | Special Weather Statement | RNK | City of Lynchburg | 26 min |
| Apr 7, 12:13 PM EDT | Special Weather Statement | RNK | City of Roanoke | 32 min |
| Apr 7, 12:17 PM EDT | Special Weather Statement | RNK | Appomattox | 28 min |
| Apr 7, 12:22 PM EDT | Special Weather Statement | RNK | Patrick | 23 min |
| Apr 7, 1:22 PM EDT | Special Weather Statement | RNK | Montgomery | 23 min |
| Apr 7, 1:54 PM EDT | Special Weather Statement | RNK | Halifax | 21 min |
| Apr 7, 2:16 PM EDT | Special Weather Statement | RNK | Halifax | 29 min |
| Apr 7, 2:40 PM EDT | Special Weather Statement | RNK | Halifax | 20 min |
| Apr 7, 4:18 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 27 min |
| Apr 7, 4:42 PM EDT | Special Weather Statement | RNK | Amherst, City of Lynchburg | 33 min |
| Apr 7, 2:24 PM EDT | Special Weather Statement | RNK | Stokes | 36 min |
Nearby
Special Weather Statements in Virginia, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.